Pennsylvania, 2006

Hail in Pennsylvania, April 3, 2006

April 3, 2006 · NWS PBZ · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 3, 1:32 PM EST, 11 minutes earlier.

Area forecast discussion, Apr 3, 1:32 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
232 PM EDT MON APR 3 2006

.SHORT TERM (REST OF TODAY)...
MADE LATEST UPDATE TO DROP TORNADO WATCH FROM SOME EAST CENTRAL
OHIO COUNTIES, AS THREATENING LINE OF THUNDERSTORMS IS EAST OF THE
AREA. WITH RADAR SHOWING MAIN THREAT EAST OF PITTSBURGH, EXPECT TO
BE CLEARING ADDED COUNTIES IN NEXT HOUR OR SO.

&&

.PREVIOUS DISCUSSION...
(ISSUED 1103 AM EDT MON APR 3 2006)

SHORT TERM (REST OF TODAY)...
FORECASTED UPDATED TO INCLUDE TORNADO WATCH HEADLINE AND MENTION
OF SEVERE THUNDERSTORMS THIS AFTERNOON UNTIL 5 PM. RADAR SHOWS
THREATENING BAND OF THUNDERSTORMS NOW DEVELOPING OVER CENTRAL
OHIO. THESE WILL BE MOVING EAST THIS AFTERNOON.

PREVIOUS DISCUSSION...
(ISSUED 323 AM EDT MON APR 3 2006)

SHORT-TERM (TODAY THROUGH TUESDAY)
WARM FRONT PUSHING THROUGH AREA THIS MORNING WITH BAND OF SHOWERS
MOVING ACROSS ERN CWA. COLD FRONT ACROSS ILLINOIS WILL SWEEP EAST
TODAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ESPECIALLY
EARLY AFTERNOON WITH FRONT. STRONG SURFACE LOW ACROSS LAKE MICHIGAN
WILL MOVES ACROSS LAKES TONIGHT WITH WRAP AROUND MOISTURE CONTINUING
SHOWERS. WITH MUCH COLDER AIR COMING IN BEHIND SYSTEM WILL BE SOME
SNOW SHOWERS WITH LIGHT ACCUMULATION IN THE HIGHER ELEVATIONS.
SHOWERS CHANCE IN NORTHWEST FLOW WILL CONTINUE TUESDAY WITH MUCH
COOLER TEMPERATURES.

LONG TERM (TUESDAY NIGHT THROUGH SUNDAY)...
CLOSED H5 LOW SWEEPS DOWN INTO CWA FROM MICHIGAN LATER TUESDAY
BRINGING 850 MB TEMPERATURES DOWN TO -8C TO -10C TUESDAY NIGHT INTO
WEDNESDAY. CONTINUED RAIN AND THEN SNOW SHOWERS SHOWERS TUESDAY
NIGHT INTO WED ESPECIALLY HIGHER ELEVATIONS WHERE LIGHT ACCUMULATION
POSSIBLE. LOWERED TEMPERATURES QUITE A BIT WEDNESDAY FOLLOWING
COLDER GFS. RIDGE OF HIGH PRESSURE WEDNESDAY NIGHT INTO THURSDAY
THEN ANOTHER SYSTEM MOVES OUT OF THE PLAINS STATES FOR LATE WEEK.

AVIATION...
UPPER TROUGH WILL MOVE EASTWARD ACROSS THE OHIO VALLEY TODAY AND
TONIGHT WITH ASSOCIATED SURFACE LOW TRACKING JUST NORTH OF FORECAST
AREA. WARM FRONT AND BAND OF RAIN SHOWERS IS PRESENTLY IS PUSHING
NORTHEAST INTO WESTERN PA. EXPECT GENERALLY VFR CONDITIONS EARLY
THIS MORNING BUT BRIEFLY LOWERING TO MVFR IN RAIN SHOWERS.

SURFACE WINDS INITIALLY FROM THE SOUTHEAST WILL BECOME SOUTH BEHIND
WARM FRONT AND THEN SOUTHWEST BY LATE MORNING WITH GUSTS AROUND 30
KNOTS AS STRONGER WINDS ALOFT MIX DOWN. EXPECT LINE OF THUNDERSTORMS
TO FORM AHEAD OF COLD FRONT AROUND MIDDAY INTO THE AFTERNOON...SO
MENTIONED TEMPO GROUPS FOR MVFR CONDITIONS IN THUNDERSTORMS.

AFTER COLD FRONTAL PASSAGE LATER THIS AFTERNOON...WEST WINDS WILL
GUST TO AROUND 30 KT WITH CEILINGS AROUND 3000 FEET AND VISIBILITY
FREQUENTLY LOWERING TO 3 TO 5SM IN RAIN SHOWERS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Apr 3, 8:38 AM EST, 5 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE PITTSBURGH PA
938 AM EDT MON APR 3 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-041345-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
938 AM EDT MON APR 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
MARYLAND...EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION
TODAY WITH THE PRIMARY SEVERE THREAT FROM LARGE HAIL AND DAMAGING
WIND GUSTS. THE THREAT OF SEVERE THUNDERSTORMS WILL END WITH THE
PASSAGE OF A COLD FRONT EARLY THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

15

In the hours before

Local storm report, Apr 3, 11:36 AM EST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1236 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 PM     HAIL             WOODSFIELD              39.76N 81.12W
04/03/2006  E0.75 INCH       MONROE             OH   TRAINED SPOTTER

            SKYWARN OBSERVER REPORTED LARGE MARBLE SIZED HAIL AND
            GUSTY WINDS.

&&
Special weather statement, Apr 3, 11:41 AM EST, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1241 PM EDT MON APR 3 2006

PAZ021-029-WVZ002>004-031745-
ALLEGHENY PA-BROOKE WV-MARSHALL WV-OHIO WV-WASHINGTON PA-
1241 PM EDT MON APR 3 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
ALLEGHENY...WASHINGTON...BROOKE...OHIO AND MARSHALL...

AT 1238 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM BETHANY TO
9 MILES SOUTHWEST OF WOODLANDS...OR ALONG A LINE EXTENDING FROM
BETHANY TO 3 MILES SOUTHEAST OF ROUND BOTTOM...MOVING NORTHEAST AT 35
MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
BRIDGEVILLE...CANONSBURG...CARNEGIE...CLAYSVILLE...MCDONALD...MCKEES
ROCKS...MOUNT LEBANON...OAKDALE...PERRYSVILLE...
UPPER SAINT CLAIR...WASHINGTON...BETHANY...BETHLEHEM...
MOUNDSVILLE...AND WEST LIBERTY

HAIL UP TO ONE HALF INCH IS EXPECTED WITH THESE STORMS. WINDS MAY
GUST UP TO 40 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY AFTERNOON
FOR OHIO AND THE PANHANDLE OF PENNSYLVANIA AND WEST VIRGINIA.
Special weather statement, Apr 3, 12:24 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
124 PM EDT MON APR 3 2006

PAZ008-009-014-015-022-031830-
ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-VENANGO PA-
124 PM EDT MON APR 3 2006

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
VENANGO...FOREST...CLARION...BUTLER AND ARMSTRONG...

AT 120 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES
WEST OF OIL CREEK STATE PARK TO 5 MILES SOUTHWEST OF MARS...OR ALONG
A LINE EXTENDING FROM 7 MILES WEST OF OIL CREEK STATE PARK TO
WEXFORD...MOVING EAST AT 40 MPH.

HAIL UP TO ONE HALF INCH IS EXPECTED WITH THESE STORMS. WINDS MAY
GUST UP TO 40 MPH.

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 500 PM EDT MONDAY AFTERNOON
FOR OHIO AND THE PANHANDLE OF PENNSYLVANIA AND WEST VIRGINIA.
Local storm report, Apr 3, 12:52 PM EST, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
152 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     HAIL             BUTLER                  40.86N 79.90W
04/03/2006  E0.75 INCH       BUTLER             PA   AMATEUR RADIO

            AMATEUR RADIO REPORTED THREE QUATER INCH HAIL IN BUTLER
            NEAR ROUTE 422.

&&
Local storm report, Apr 3, 12:53 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
153 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             WEST MIFFLIN            40.36N 79.91W
04/03/2006  E1.00 INCH       ALLEGHENY          PA   TRAINED SPOTTER

            SKYWARN OBSERVER REPORTED QUARTER 1.00 INCH HAIL IN CITY
            OF WEST MIFFLIN.

&&
Local storm report, Apr 3, 1:38 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
238 PM EDT MON APR 03 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             4 NE NEW BETHLEHEM      41.04N 79.27W
04/03/2006  M0.88 INCH       CLARION            PA   AMATEUR RADIO

            PUBLIC REPORTED 0.88 INCH HAIL IN TYLERSBURG, CLARION
            COUNTY.

&&

The radar

The Pittsburgh radar (KPBZ), 103 km away, was scanning. The volume nearest the first event began at 18:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Clarion

When
April 3, 1:43 PM EST
Where
Clarion County, Clarion
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.217, -79.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5501279.